Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Taking amlodipine, htcz. Having numbness around eye. Is this related to blood sugar level?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
I take amlodipine, lisinopril and htcz and have morning tremors and occasional numbness around my eye. I was also treated for diabetes several months ago but after controlling my diet by eating hardly any carbs take no medicine for that and have near normal blood sugar but the eye numbness seems to go away when my blood sugar is low and seems to be connected to my blood sugar levels - what is your opinion?
Posted Sun, 5 May 2013 in Diabetes
Answered by Dr. Luchuo Engelbert Bain 4 hours later
Hi and thanks for the query,

Diabetes is a chronic disease like hypertension. Once one is declared to have these diseases and put on treatment, you will need to take these drugs for life. This is because; the blood sugar levels and the blood pressure levels usually decrease when we take drugs.

Stopping to take the drugs for diabetes leads to an increase in blood sugar, predisposing you to develop chronic complications. These could be neurologic, kidney failure, eye disease, heart disease and difficulties in wound healing. Acute and life threatening complications if blood sugar rises so fast could lead to a diabetic coma.

It’s very important to consult your family physician or Diabetologist for a proper management plan. You must not alter your diabetic drug dose, nor stop it. Any worries that you might have need to be addressed to your physician first. The anti hypertensive drugs you are taking are particularly indicated in hypertensive patients with diabetes, especially Lisinopril, which is a specific receptor inhibitor.

Regular exercise, say a walk of at least 30 minutes three to four times a week, a vegetable XXXXXXX diet, avoidance of sweet substances, reduction to the minimum of alcohol intake if you do take it, and stopping cigarettes could be very important.

Appropriate follow-up greatly reduces complications in diabetes. I suggest you book an appointment with your Diabetologist for a reevaluation and drawing up of an appropriate management plan. In case he confirms again your blood sugar is high, the opinion of a nutritionist might be necessary.

Thanks and best regards and I wish you good health. Do not hesitate to ask any further questions if need be.

Dr Luchuo, MD.
Above answer was peer-reviewed by
Follow-up: Taking amlodipine, htcz. Having numbness around eye. Is this related to blood sugar level? 28 minutes later
My blood sugar levels are normal or near normal and my Endocrinologist took me off of all diabetes drugs two months ago because I didn't need them. My blood pressure averages about 125/55 but I am concerned with tremors that occur in the morning usually after I take my meds - could my meds be causing these tremors. I also have a numbness around my left eye that usually occurs when my blood sugar fluctuates after meals - could that be a reaction to my blood sugar going down after meals as when it is between 70 and 90 the numbness goes away - usually by blood sugar highs are no more than 150 just after eating
Answered by Dr. Luchuo Engelbert Bain 32 minutes later
Hi and thanks for the query,

I would suggest that you get a Serum Glycated hemoglobin test (HbA1c) which is an accurate recommended measure that gives a good idea of the glucose levels over a period of three months, and is less sensitive to temporal fluctuations in blood glucose levels. This would be very diagnostic of your actual glucose control levels. Based on this a decision, on putting you once more on treatment or not can be debated upon once again.

It’s great your blood pressure levels are within normal limits. It’s important to know whether these tremors started only when you started taking these drugs or not. If it’s the case, it might be possible that these tremors be associated to the drugs.

HCTZ and Lisonopril generally cause cough, dizziness, headaches and tiredness, especially on standing. However, doing a serum electrolyte panel, to exclude Calcium and Magnesium abnormalities are indicated in this case.

The tremor should most likely be related to Amlodipine. However, taking the drug for some time, this side effect usually dies down. But if the tremor persists and becomes very disturbing, it would be necessary for you to consult your cardiologist or treating physician, to put you on another Calcium Channel Blocker, of the same family as Amlodipine.

Fasting blood glucose levels of 70 to 90mg/dl are very normal, and after eating, a glucose level of 150mg/dl is ok. Symptoms if the glucose levels are as such should certainly be from elsewhere.

I suggest you book a visit with your endocrinologist, get an HbA1c (glycated hemoglobin test) done to be very sure of glucose metabolism independent of peaks and discuss on possibilities of replacing amlodipine if need be. Serum electrolyte levels might need to be monitored too depending on the clinical appraisal.

Thanks and best regards. Wishing you good health.
Dr Luchuo, MD.
Above answer was peer-reviewed by
Follow-up: Taking amlodipine, htcz. Having numbness around eye. Is this related to blood sugar level? 1 hour later

My AC1 test which they told me was a 3 month average was just over 6 last month - when I first was discovered to have Diabetes my AC1 test was 12. My endocrinologist suggested that I might be suffering from false hypoglycemia and that the change in my blood sugar levels might be causing the numbness near my eye due to the a possibility of my body producing excess epinephrine or insulin because it was so closely tied into my dropping blood sugar numbers after eating. I think you're right as far as the Amlodipine and my pharmacist suggested that drug could be the problem. Thank you for your answers I think you've hit on the problems with the tremors.
Answered by Dr. Luchuo Engelbert Bain 35 minutes later
Hi and thanks so much.
Wishing you good health,
Luchuo, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor